Seizures associated with levofloxacin: Case presentation and literature review

Alfredo Bellon, Gonzalo Perez-Garcia, John H. Coverdale, Ranjit C. Chacko

Research output: Contribution to journalReview article

23 Scopus citations

Abstract

Purpose: We present a case of a patient who developed seizures shortly after initiating treatment with levofloxacin and to discuss the potential drug-drug interactions related to the inhibition of cytochrome P450 (CYP) 1A2 in this case, as well as in other cases, of levofloxacin-induced seizures. Methods: Several biomedical databases were searched including MEDLINE, Cochrane and Ovid. The main search terms utilized were case report and levofloxacin. The search was limited to studies published in English. Results: Six cases of levofloxacin-induced seizures have been reported in the literature. Drug-drug interactions related to the inhibition of CYP1A2 by levofloxacin are likely involved in the clinical outcome of these cases. Conclusions: Clinicians are exhorted to pay close attention when initiating levofloxacin therapy in patients taking medications with epileptogenic properties that are CYP1A2 substrates.

Original languageEnglish (US)
Pages (from-to)959-962
Number of pages4
JournalEuropean Journal of Clinical Pharmacology
Volume65
Issue number10
DOIs
StatePublished - Oct 1 2009

    Fingerprint

Keywords

  • Antibiotics
  • Antidepressants
  • Drug-drug interactions
  • Fluoroquinolones
  • Side effects

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology

Cite this